West Virginia, 2014Damaging Winds in West Virginia, June 18, 2014
June 18, 2014 · NWS PBZ · 5 events in 2 counties and zones
An upper level disturbance moved along a stalled boundary across eastern Ohio, the northern West Virginia panhandle, and into western Pennsylvania producing numerous severe thunderstorms. An EF0 tornado also occurred over Clarion county in Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved along a stalled boundary across eastern Ohio, the northern West Virginia panhandle, and into western Pennsylvania producing numerous severe thunderstorms. An EF0 tornado also occurred over Clarion county in Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 18, 8:09 PM EST, 1 minute earlier.
Area forecast discussion, Jun 18, 8:09 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
909 PM EDT WED JUN 18 2014
.SYNOPSIS...
A SERIES OF DISTURBANCES WILL CONTINUE TO SUPPORT SHOWER AND
THUNDERSTORM CHANCES FOR THE REMAINDER OF THE WEEK.
&&
.NEAR TERM /THROUGH THURSDAY/...
QUICK UPDATE AT 9PM FOR CURRENT TRENDS. THUNDERSTORMS CONTINUE TO
BE STRONG TO SEVERE. ALTHOUGH WIND GUSTS ARE THE PRIMARY
THREAT...THERE HAVE BEEN ISOLATED HAIL REPORTS. IN
ADDITION...SOME AREAS ALONG THE INTERSTATE 80 CORRIDOR HAVE
RECEIVED 1 TO 2 INCHES OF RAINFALL IN LOCATIONS THAT ALREADY
RECEIVED DECENT AMOUNTS OF RAINFALL IN THE LAST 24 HOURS. PREVIOUS
DISCUSSION FOLLOWS.
EARLY EVE UPDATE WAS ISSUED PRIMARILY FOR THE ADDITION OF A FLASH
FLOOD WATCH FOR THE NORTHERN HALF OF THE PITTSBURGH COUNTY WARNING
AREA...I.E. AREAS FROM ALLEGHENY COUNTY NORTHWARD WHERE ONE TO
TWO INCHES OF RAIN FELL LAST NIGHT.
OTHERWISE...MCS IS MOVING ACROSS OHIO AND SPPRTG TROF HAS PULLED FRONTAL
BNDRY NWD...HENCE POPS WERE ADJUSTED NWD WITH THE LATEST TRENDS.
UNSTABLE AIRMASS RMNS IN PLACE OVR THE REGION UNDR FAIRLY DRY MID
LVLS. PRIMARY SEVERE THREAT WL THUS CONT TO BE DAMAGING WIND GUSTS
WITH HAIL IN THE MORE EXPLOSIVE POCKETS. ALL IN ACCOMPANIMENT TO
HEAVY RAINFALL FUELED BY 850 MB MSTR TRANSPORT IN AREA ALREADY
REGISTERING 1.5 INCHES.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
SFC BOUNDARY CONTINUES TO SAG SOUTHWARD THURS NIGHT WITH SFC HIGH
FILLING IN BRIEFLY TO THE NORTH. MODELS VARY IN TERMS OF JUST HOW
FAR SOUTH THE BOUNDARY AND ITS ASSOCIATED MOISTURE MAKE IT.
CONTINUING THE SOUTHWARD TREND WITH POPS WITH THIS LATEST FORECAST
WHICH ALIGNS CLOSELY WITH THE GFS/NAM SOLNS...ALTHOUGH THE ECMWF
ISNT THAT FAR OFF. THIS WILL GIVE OUR NRN ZONES A BIT OF A
REPRIEVE FROM THE RECENT HEAVY RAIN THEY HAVE BEEN GETTING.
THAT BREAK WONT LAST LONG...HOWEVER...AS THE NEXT WAVE ARRIVES
FRI AFTERNOON. SFC LOW PRESSURE WILL MOVE AWAY FROM THE NRN
PLAINS...STREAMING JUST SOUTH OF THE GREAT LAKES. THE LOW TRIES TO
RETURN THE BOUNDARY NORTHWARD AS A WARM FRONT...BUT WITH THE
CURRENT TRAJECTORY OF THE LOW...THE WARM SECTOR AND BETTER
POSSIBILITY FOR THUNDERSTORMS WILL REMAIN WELL SOUTH. WILL KEEP
THE MENTION OF THUNDER IN THE FORECAST...WITH THE SAME DIURNAL
TREND AS THE PREVIOUS FORECAST. REGARDLESS OF THUNDER...ENOUGH FORCING
AND COPIOUS MOISTURE WILL BE PRESENT FOR SHOWERS TO CONTINUE
THROUGH SAT MORNING...BEFORE THE LOW PUSHES EAST.
ONLY MINOR CHANGES WERE MADE TO TEMPERATURE FIELDS WITH THE WARM
SUMMER AIR MASS IN PLACE AND MARKEDLY LOW MODEL SPREAD NOTED.
TAX
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A SERIES OF SHRTWVS WL CONT TO ADVN ACRS THE RGN IN NW FLOW INTO
THE WKEND...CONTG SHWR AND TSTM CHCS. THE MAIN UPR TROF IS PROGGED
TO CROSS THE RGN ERLY MON. MAINTAINED CHC POPS AS CNVCTN WL
DEPEND ON TIMING OF SHRTWVS AND PLACEMENT OF A SFC BNDRY WITH
SLGHT CHC POPS EXTND INTO TUE...AND WED HELD TO A DRY FCST FOR NOW.
&&
.AVIATION /01Z THURSDAY THROUGH MONDAY/...
SHRA/TSRA ACTIVITY EXPECTED OVERNIGHT AS WELL-DEFINED MCV
COMBINES WITH NEARLY STATIONARY SURFACE BOUNDARY. EXPECTING FAIRLY
WIDESPREAD MVFR CONDITIONS WITH OCCASIONAL DROPS TO IFR. INCLUDED
VCTS FOR THUNDER THREAT AT THIS DISTANCE...WITH TEMPOS AS
NECESSSARY AS THUNDERSTORMS APPROACH TERMINALS. SLOW IMPROVEMENT
AFTER 12Z AS BOUNDARY SINKS SOUTH AND MARGINALLY DRIER AIR TRIES
TO WORK IN.
.OUTLOOK.../THURSDAY NIGHT THROUGH MONDAY/...
PERIODIC SHWR/TSTM RESTRICTIONS ARE XPCD THRU THE PD WITH A SERIES
OF DISTURBANCES.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR OHZ041.
PA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR PAZ007>009-
013>016-020>023-073-074.
WV...NONE.
&&Hazardous weather outlook, Jun 18, 4:50 PM EST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 PM EDT WED JUN 18 2014
MDZ001-OHZ039-040-048>050-057>059-068-069-PAZ029-031-075-076-
WVZ001>004-012-021>023-041-192200-
GARRETT-TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-WASHINGTON-GREENE-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
550 PM EDT WED JUN 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT. THE MAIN
THREATS WILL BE DAMAGING WIND AND LARGE HAIL. IN
ADDITION...LOCALLY HEAVY RAINFALL MAY FLOOD POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
OHZ041-PAZ007>009-013>016-020>023-073-074-192200-
COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WESTMORELAND-
WESTMORELAND RIDGES-
550 PM EDT WED JUN 18 2014
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
IN ADDITION...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
TONIGHT. THE MAIN THREATS WILL BE DAMAGING WIND AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
15
In the hours before
Local storm report, Jun 18, 7:31 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
831 PM EDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG REEDS RUN 40.53N 81.42W
06/18/2014 TUSCARAWAS OH EMERGENCY MNGR
ONE TREE DOWN WITH WIRES DOWN ON STATE ROUTE 416
0805 PM TSTM WND DMG NEW PHILADELPHIA 40.49N 81.44W
06/18/2014 TUSCARAWAS OH EMERGENCY MNGR
ONE TREE DOWN ON LOGAN ST.
0812 PM HAIL 1 S UREY 40.83N 78.82W
06/18/2014 M1.00 INCH INDIANA PA PUBLIC
&&
EVENT NUMBER PBZ1401572
EVENT NUMBER PBZ1401573
EVENT NUMBER PBZ1401574
24Local storm report, Jun 18, 7:35 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
835 PM EDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL OIL CITY 41.43N 79.70W
06/18/2014 E0.75 INCH VENANGO PA PUBLIC
&&
EVENT NUMBER PBZ1401575
TGREENLocal storm report, Jun 18, 7:41 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
841 PM EDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND DMG PLEASANTVILLE 41.59N 79.58W
06/18/2014 VENANGO PA EMERGENCY MNGR
MULTIPLE TREES DOWN
0722 PM TSTM WND DMG COOPERSTOWN 41.50N 79.87W
06/18/2014 VENANGO PA EMERGENCY MNGR
MULTIPLE TREES DOWN
&&
EVENT NUMBER PBZ1401576
EVENT NUMBER PBZ1401577
24Local storm report, Jun 18, 7:51 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
851 PM EDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM TSTM WND DMG DELLROY 40.56N 81.20W
06/18/2014 CARROLL OH EMERGENCY MNGR
MULTIPLE TREES DOWN ON STATE ROUTE 39
&&
EVENT NUMBER PBZ1401578
24Local storm report, Jun 18, 8:04 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
904 PM EDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM TSTM WND DMG 2 S ST. PETERSBURG 41.14N 79.65W
06/18/2014 CLARION PA 911 CALL CENTER
MULTIPLE TREES DOWN
0838 PM TSTM WND DMG 1 SSE SHAMBURG 41.14N 79.46W
06/18/2014 CLARION PA 911 CALL CENTER
MULTIPLE TREES DOWN
&&
EVENT NUMBER PBZ1401579
EVENT NUMBER PBZ1401580
24Local storm report, Jun 18, 8:10 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
910 PM EDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG 2 SSW STONEBORO 41.31N 80.13W
06/18/2014 MERCER PA PUBLIC
TREES AND POWER LINES DOWN
&&
EVENT NUMBER PBZ1401581
24Thunderstorm Wind, Hancock
- When
- June 18, 8:10 PM EST
- Where
- Hancock County, 0.87 mi SE of Kenilworth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.520, -80.610
Emergency management reported multiple trees down.
Thunderstorm Wind, Hancock
- When
- June 18, 8:13 PM EST
- Where
- Hancock County, 0.52 mi E of Newell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.620, -80.560
Emergency management reported trees down.
Thunderstorm Wind, Hancock
- When
- June 18, 8:14 PM EST
- Where
- Hancock County, 1.05 mi E of Weirton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.400, -80.560
Emergency management reported trees down.
Thunderstorm Wind, Hancock
- When
- June 18, 8:15 PM EST
- Where
- Hancock County, 0.87 mi SE of Kings Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.440, -80.570
Emergency management reported trees down.
Thunderstorm Wind, Marion
- When
- June 18, 10:47 PM EST
- Where
- Marion County, 0.53 mi W of Fairmont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.480, -80.140
Law enforcement reported trees down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Texas, June 18 to 19, 20143 deaths · $302,000 · 1.5 in hail · 7 events
- Tornadoes and Hail in South Dakota, June 18, 20143 injured · $5.6 million · EF4 · 11 events
- Hail and Damaging Winds in Ohio, June 18, 201435 injured · $1.2 million · 1.75 in hail · 47 events
- Hail and Damaging Winds in Michigan, June 18, 20141 death · $22,000 · 1 in hail · 28 events
- Flash Flooding and Hail in Iowa, June 18 to 19, 2014$26 million · 61 kt wind · 26 events
- Flooding in Minnesota, June 18 to 23, 2014$37 million · 17 events
- Heat in Delaware, June 18 to 19, 20141 death · 4 events
- Flash Flooding and Flooding in Iowa, June 18 to 22, 2014$1.6 million · 26 events
- Tornado and Flooding in Pennsylvania, June 18, 2014$312,000 · EF0 · 48 events
- Hail and Damaging Winds in Illinois, June 18 to 19, 20143 injured · $575,000 · 1 in hail · 9 events
- Flash Flooding and Damaging Wind in Minnesota, June 18 to 19, 2014$505,000 · 52 kt wind · 20 events
- Flash Flood and Flood in Nebraska, June 18 to 19, 2014$212,000 · 2 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517122, 517123, 517124, 517125, 517126.